Maryland, 2004Flash Flooding in Maryland, June 25, 2004
June 25, 2004 · NWS LWX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 7:00 PM EST, 20 hours 30 minutes earlier.
Area forecast discussion, Jun 24, 7:00 PM EST, 20 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT THU JUN 24 2004
OBS AND SAT IMAGERY SHOWING SOME HIGH CLDS OVERHEAD. THIS SHD
PERSIST THROUGH THE NGT. PCLDY FCST LOOKS FINE. THINK COMBO OF
LGT WINDS AND MOISTURE WILL LEAD TO SOME PATCHY FOG FM THE WRN
BURBS WWD OVERNIGHT AND HAVE INSERTED INTO GRIDS AND ZONES. THINK A
FEW SPOTS WILL DROP BLO 1/2SM.
TEMPS LOOK REASONABLE.
NEW ZFP/GRIDS OUT BY 900 PM.
HYDROMETEOROLOGICAL (BOY THATS A MOUTHFULL) FACTOID OF THE DAY...ON
THIS DAY 32 YEARS AGO...THE POTOMAC AT WASHINGTON CRESTED FROM THE
FLOODS CAUSED BY THE REMNANTS OF TROPICAL STORM AGNES. THE STAGE AT
THE LITTLE FALLS GAGE JUST ABOVE DC REACHED 22.03 FEET...MORE THAN
TWICE ITS 10 FOOT FLOOD STAGE AND THE HIGHEST IT HAS BEEN SINCE
1942. (RECORDS KEPT SINCE 1931)
ON THE PATAPSCO RIVER AT HOLLOFIELD JUST ABOVE ELLICOTT CITY...A
RECORD LEVEL OF 31.30 FEET WAS REACHED TWO DAYS PRIOR.
RIVER RECORDS COMPLIMENTS OF THE US GEOLOGICAL SURVEY.
RDH
PREV DISCS...
------------------------------------------------------------
.SHORT TERM...
TONIGHT THROUGH FRIDAY...
SHORTWAVE H5 RIDGE MOVES OFF THE EAST COAST TONIGHT...AS LARGE H5
UPPER LOW IN SOUTH-CENTRAL CANADA PRESSES SLOWLY SOUTHWARD INTO THE
NORTHERN OH VALLEY AND H5 VORTMAX EJECTS EASTWARD INTO THE TN
VALLEY. SFC LOW FORMS OVERNIGHT IN CENTRAL TN ON THE STATIONARY
FRONT EXTENDING FROM CENTRAL TN TO SOUTHERN VA...AHEAD OF THE UPPER
LEVEL FORCING. SKIES WILL BE MAINLY CLEAR TONIGHT WITH HIGH CLOUDS
MOVING INTO CENTRAL VA AFTER MIDNIGHT. SFC LOW MOVES INTO FAR
WESTERN VA FRIDAY AFTERNOON WITH H5 VORT MAXIMA MOVING ACROSS THE
MID ATL AHEAD OF THE SHORTWAVE IN TN. THERE WILL BE PLENTY OF
LOW-LEVEL MOISTURE PRESENT ACROSS THE CWA FRIDAY WITH ETA AND GFS
SHOWING DEWPOINTS BETWEEN 65 AND 70. DESPITE INCREASING MID LEVEL
CLOUDS DURING THE DAY...THERE SHOULD BE ENOUGH INSOLATION TO REACH
THE LOWER 80S IN MOST LOCATIONS. THIS WOULD PRODUCE AFTERNOON CAPES
IN THE 1500 TO 2000 J/KG RANGE. ETA AND GFS SHOW THETA-E RIDGE AXIS
EXTENDING FROM SOUTH CENTRAL VA TO NORTHERN MD FRIDAY AFTERNOON. ETA
BUFKIT SOUNDINGS SHOW WEAK 0 TO 6 KM SPEED SHEAR BETWEEN 25 AND 30
KTS...BUT DIRECTIONAL SHEAR IN LOWEST 3 KM IS MODERATE. AMPLE
LOW-LEVEL MOISTURE...INSTABILITY AND UPPER LEVEL DYNAMICS...COUPLED
WITH WEAK TO MODERATE SHEAR...SHOULD PRODUCE SOME SEVERE STORMS
FRIDAY AFTERNOON AND EVENING.
&&
.LONG TERM...
FRIDAY NIGHT-THURSDAY
MAIN FORECAST CHALLENGE IS CENTERED AROUND THE POSITION AND STRENGTH
OF THE FRONTAL BOUNDARY LATE FRIDAY INTO EARLY SATURDAY.
FRONTAL BOUNDARY SHOULD BE MAKING ITS WAY SOUTHWARD OVER THE CWFA AT
THE BEGINNING OF THE LONG TERM PERIOD. THIS BOUNDARY WILL CONTINUE
TO FOCUS SHOWERS AND THUNDERSTORMS INTO EARLY SATURDAY.
THERE ARE SOME DIFFERENCES IN THE MODELS FOR THE FRIDAY NIGHT TIME
PERIOD. THE ETA HAS A LARGE BULLSEYE OF VERTICAL MOTION JUST NORTH
OF THE CWFA FOR OVERNIGHT FRIDAY...WHEREAS THE GFS CONCENTRATES ON
THE VERTICAL MOTION ASSOCIATED WITH THE SURFACE WAVE DEVELOPING TO
THE SOUTH OF THE CWFA. PREFER THE GFS AT THIS TIME.
BOTH MODELS HAVE THE BEST JET DYNAMICS AND MID LEVEL FORCING WELL
NORTH OF THE CWFA. HOWEVER...THE INSTABILITY AT THE SURFACE SHOULD
CONTINUE WELL INTO THE EARLY EVENING HOURS...UNTIL THE FRONTAL
BOUNDARY ACTUALLY SINKS SOUTH OF THE CWFA. LOCALLY HEAVY RAINFALL
WILL BE LIKELY IN ANY OF THE THUNDERSTORMS AS THE PWATS ARE IN
BETWEEN 1.5 AND 2 INCHES. HOWEVER...THE AXIS OF HEAVIEST RAINFALL
SHOULD BE OFF TO THE SOUTHEAST...NEARER TO THE PATH OF THE SURFACE
WAVE AND THE AXIS OF THE 40 KNOT 850MB LLJ. WILL CONTINUE TO MONITOR
THE SOUTHWARD PROGRESS OF THE FRONTAL BOUNDARY AND THE TRACK OF THE
SURFACE WAVE.
BY SATURDAY AFTERNOON HIGH PRESSURE BUILDS IN FROM THE NORTH AND
WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH THE FIRST PART OF
NEXT WEEK. THE GFS IS INDICATING A WEAK FRONTAL BOUNDARY TO SLIP
SOUTHWARD LATE TUESDAY INTO EARLY WEDNESDAY. MODEL IS NOT GENERATING
MUCH PRECIP AT THIS TIME...AND BL DEWPOINTS ARE IN THE MIDDLE 50S.
WILL CONTINUE TO MONITOR THE EVOLUTION OF THIS SYSTEM IN LATER RUNS.
&&
.AVIATION...
EXPECT VFR CONDITIONS AND LIGHT WINDS...GENERALLY BELOW 5
KT...TONIGHT THROUGH 18Z FRIDAY. CONDITIONS WILL DETERIORATE FRIDAY
AFTERNOON TO MVFR AND IFR CONDITIONS IN SCATTERED SHOWERS AND
THUNDERSTORMS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
SHORT TERM...SMITH
LONG TERM...LISTEMAA
Hazardous weather outlook, Jun 25, 10:32 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT FRI JUN 25 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-252230-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1132 AM EDT FRI JUN 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
A SLOW MOVING FRONTAL SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. A
WAVE OF LOW PRESSURE IS EXPECTED TO MOVE ALONG THE FRONT THIS
AFTERNOON AND EVENING TO ENHANCE THE THREAT FOR THUNDERSTORMS.
ENVIRONMENTAL WINDS ARE SUCH THAT SEVERE THUNDERSTORMS ARE POSSIBLE.
SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS.
IN ADDITION...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS WITH RAINFALL RATES POSSIBLY EXCEEDING TWO
INCHES PER HOUR. FLASH FLOODING IS POSSIBLE WITH THE MOST INTENSE
STORMS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SMITH
In the hours before
Special weather statement, Jun 25, 10:33 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT FRI JUN 25 2004
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-252000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1133 AM EDT FRI JUN 25 2004
A SLOW MOVING FRONTAL SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. A
WAVE OF LOW PRESSURE IS EXPECTED TO MOVE ALONG THE FRONT THIS
AFTERNOON AND EVENING TO ENHANCE THE THREAT FOR THUNDERSTORMS.
ENVIRONMENTAL WINDS ARE SUCH THAT SEVERE THUNDERSTORMS ARE POSSIBLE.
SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS.
IN ADDITION...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS WITH RAINFALL RATES POSSIBLY EXCEEDING TWO
INCHES PER HOUR. FLASH FLOODING IS POSSIBLE WITH THE MOST INTENSE
STORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
SMITH
Special weather statement, Jun 25, 2:17 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT FRI JUN 25 2004
WVZ054-252012-
PENDLETON WV-
317 PM EDT FRI JUN 25 2004
...HEAVY RAIN IN NORTHERN PENDLETON...
HEAVY RAIN CONTINUES TO FALL IN NORTHERN PENDLETON COUNTY WEST
VIRGINIA. RADAR HAS INDICATED THE AREA AROUND SENECA ROCKS AND UPPER
TRACT HAS RECEIVED A LITTLE OVER 2 INCHES OF RAIN THIS AFTERNOON.
THIS ROUND OF SHOWERS SHOULD MOVE OUT OVER THE NEXT HOUR. WATCH OUT
FOR LOW AREAS IN THE ROAD IF TRAVELLING IN THIS AREA. RESIDENTS WATCH
FOR CREEKS THAT MAY BE ON THE RISE. STAY ALERT FOR POSSIBLE WARNINGS.
STRONG
Special weather statement, Jun 25, 2:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT FRI JUN 25 2004
MDZ018-252031-
CALVERT MD-
335 PM EDT FRI JUN 25 2004
...HEAVY RAIN IN NORTHERN CALVERT COUNTY...
HEAVY RAIN CONTINUES TO FALL IN NORTHERN CALVERT COUNTY IN LOWER
SOUTHERN MARYLAND. RADAR HAS INDICATED THE AREA JUST NORTH OF
HUNTINGTOWN HAS RECEIVED AN INCH AND A HALF OF RAIN. SHOWERS AND
THUNDERSTORMS WILL CONTINUE ON AND OFF THIS AFTERNOON. WATCH OUT FOR
LOW AREAS IN THE ROAD IF TRAVELLING IN THIS AREA. STAY ALERT FOR
POSSIBLE WARNINGS.
STRONG
Special weather statement, Jun 25, 3:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT FRI JUN 25 2004
MDZ013-014-018-252055-
ANNE ARUNDEL MD-CALVERT MD-PRINCE GEORGES MD-
400 PM EDT FRI JUN 25 2004
...TWO THUNDERSTORMS AFFECTING CENTRAL MARYLAND...
TWO THUNDERSTORMS ARE BRINGING GUSTY WINDS AND HEAVY RAIN TO CENTRAL
MARYLAND. ONE THUNDERSTORM OVER NORTHERN CALVERT AND ANOTHER AROUND
BOWIE AREA MOVING ONLY SLOWLY NORTH AT 5 MPH. WITH THESE STORMS
EXPECT VERY HEAVY RAIN AND GUSTY WINDS TO 35 MILES AN HOUR.
STRONG
Flash Flood, Calvert
- When
- June 25, 3:30 PM EST to 5:30 PM EST
- Where
- Calvert County, 2 mi S of Dunkirk
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Water over Route 4 at Cheneville Road. Minor street flooding reported across the county.
Flash Flood, Allegany
- When
- June 25, 4:20 PM EST to 6:20 PM EST
- Where
- Allegany County, Westernport
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Water covering three roads in the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, June 25, 2004$200,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Virginia, June 25, 2004$23,000 · F1 · 10 events
- Flood in Alaska, June 25 to 26, 2004$100,000 · 1 event
- Lightning Strike in Florida, June 25, 2004$100,000 · 1 event
- Tornado in Idaho, June 25, 2004$100,000 · F0 · 1 event
- Flash Flood in South Carolina, June 25 to 26, 2004$100,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, June 25, 2004$30,000 · 60 kt wind · 4 events
- Flooding in West Virginia, June 25, 2004$25,000 · 2 events
- Hail and Damaging Wind in Idaho, June 25, 2004$25,000 · 60 kt wind · 2 events
- Damaging Winds in Georgia, June 25, 2004$22,000 · 50 kt wind · 5 events
- Damaging Winds in South Carolina, June 25, 200460 kt wind · 10 events
- Flash Flooding and Hail in New York, June 25, 20041 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406616, 5406617.